Quantcast

Epilepsy Drugs Carry a Stiff Warning

December 17, 2008

The drugs that cure epileptic seizures are known to increase the risk of suicide, and federal regulators decided Tuesday drug companies must clearly display that warning.

The Food and Drug Administration made the announcement a year after the agency first said patients taking the drugs have a slightly higher risk for suicide than those taking dummy pills.

One in 500 patients face an increased risk of suicidal thoughts and behavior while taking the drugs. The new warning emphasizes that risks are about the same among all anti-seizure drugs.

The new warnings apply to 21 medications, including blockbuster products like GlaxoSmithKline’s Lamictal, Johnson & Johnson’s Topamax and Pfizer’s Lyrica.

The FDA reminds patients to consult with their doctor before making any changes to their treatment.

“All patients who are currently taking or starting on any antiepileptic drug for any indication should be monitored for notable changes in behavior that could indicate the emergence or worsening of suicidal thoughts or behavior or depression,” the FDA said in a statement.

Anti-seizure drugs are used for a variety of illnesses besides epilepsy, including migraines, certain nerve-pain disorders, and psychiatric diseases such as bipolar disorder.

Seizure drugs were the fifth best-selling class of drugs in the U.S. last year, with sales over $10 billion, according to pharmaceutical research firm IMS Health.

London-based Glaxo said it supports the decision to add information about suicide risks to its medication, but the company added it “remains confident in the overall safety and efficacy profile of Lamictal based on our extensive clinical trial experience and the experience of more than 5 million people worldwide.”

Pfizer said it would work with FDA to update labeling on Lyrica and Neurontin, an older drug that is approved to treat both epilepsy and nerve pain.

“Pfizer hopes that the labeling change will further facilitate important dialogue that should always occur between patients and their doctors.”

Physician groups like the American Epilepsy Society pressured FDA to take a cautious approach on the warnings, because they could cause more harm than good if patients stop taking the drugs.

—–

On The Net:

FDA

AES




comments powered by Disqus